By Topic

Automatic Control, IEEE Transactions on

Issue 4 • Date April 1989

Filter Results

Displaying Results 1 - 22 of 22
  • Comments on the robust stability analysis of adaptive controllers using normalizations

    Publication Year: 1989 , Page(s): 478 - 479
    Cited by:  Papers (2)
    Request Permissions | Click to expandAbstract | PDF file iconPDF (177 KB)  

    Some results on robustness to unmodeled dynamics of adaptive controllers using normalization factors are analyzed. It is shown that the proofs given by various authors fail to establish that the proposed adaptive controllers provide a nonvanishing robustness margin for the class of unmodeled dynamics considered.<> View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Comments on "Discrete optimal control with eigenvalue assigned inside a circular region

    Publication Year: 1989 , Page(s): 479 - 480
    Cited by:  Papers (1)
    Request Permissions | Click to expandAbstract | PDF file iconPDF (163 KB)  

    The commenters claim that the perturbation bound for the stability of a linear optimal system derived in the paper by T.T. Lee et al. (see ibid., vol.AC-31, p.958-62 (1986)) is incorrect. The source of the error is identified and a corrected result is given. Furthermore, it is pointed out that an even more fundamental problem exists before the derivation process is started. A remedy is suggested.<... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On optimal control law implementations for exponential performance index

    Publication Year: 1989 , Page(s): 468 - 469
    Cited by:  Papers (1)
    Request Permissions | Click to expandAbstract | PDF file iconPDF (180 KB)  

    An alternate implementation is established, under certain conditions, for previously obtained solution to the linear-exponential-Gaussian stochastic optimal control problem. The implementation allows the current control to be specified without using future values of the measurement process parameters, which are often unavailable in practice View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Instability of a decoupled Kalman tracking filter

    Publication Year: 1989 , Page(s): 469 - 471
    Cited by:  Papers (1)
    Request Permissions | Click to expandAbstract | PDF file iconPDF (248 KB)  

    The performance of a decoupled Kalman tracking filter is studied by means of a suboptimal covariance analysis. Analytical and numerical results are presented that demonstrate filter instability over a range of target-sensor line-of-sight (LOS) rates. The instability is shown to occur only when the ratio of the decoupled filter gains exceeds a specific threshold value View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • An alternative proof of Kharitonov's theorem

    Publication Year: 1989 , Page(s): 448 - 450
    Cited by:  Papers (29)
    Request Permissions | Click to expandAbstract | PDF file iconPDF (212 KB)  

    An alternative proof is presented of Kharitonov's theorem for real polynomials. The proof shows that if an unstable root exists in the interval family, then another unstable root must also show up in what is called the Kharitonov plane, which is delimited by the four Kharitonov polynomials. This fact is proved by using a simple lemma dealing with convex combinations of polynomials. Then a well-kno... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Kinematics and control of multifingered hands with rolling contact

    Publication Year: 1989 , Page(s): 398 - 404
    Cited by:  Papers (119)
    Request Permissions | Click to expandAbstract | PDF file iconPDF (600 KB)  

    The kinematics of rolling contact are derived for two surfaces of arbitrary shape rolling on each other. The kinematic equations are applied to a multifingered hand manipulating some object of arbitrary shape in three dimensions, and a scheme is presented for the control of such a hand which is a generalization of the computed torque method of control of robot manipulators. In implementing the con... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A tracking filter for maneuvering sources

    Publication Year: 1989 , Page(s): 471 - 475
    Cited by:  Papers (1)
    Request Permissions | Click to expandAbstract | PDF file iconPDF (412 KB)  

    An adaptive filter that is based on the Pontryagin minimum principle and the method of invariant imbedding is introduced and applied to the problem of tracking maneuvering sources. The major advantages of this approach are: (1) no model for the target dynamics is required, and (2) the signal-to-noise ratio of the observation and stations need to be known. The performance of the proposed approach (... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Robustness consideration in reduced-order controllers

    Publication Year: 1989 , Page(s): 457 - 459
    Cited by:  Papers (1)
    Request Permissions | Click to expandAbstract | PDF file iconPDF (340 KB)  

    The problem of robustness in the design of restricted complexity controllers is addressed. Starting from a full-order regulator, robustness considerations are incorporated into the controller reduction problem in order to produce an priori bound over the admissible degrees of approximation between the high-order and the low-order controllers. An example application is given to show the usefulness ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Stability of x(t)=Ax(t)+Bx (t-τ)

    Publication Year: 1989 , Page(s): 460 - 462
    Cited by:  Papers (56)
    Request Permissions | Click to expandAbstract | PDF file iconPDF (236 KB)  

    A stability criterion for linear time-delay systems described by a differential difference equation of the form dx(t)=Ax(t)+Bx(t -τ) is proposed. The result obtained includes information on the size of the delay and therefore can be a delay-dependent stability condition. Its relation to existing delay-independent stability criteria is also ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Adaptive regulation of nonlinear systems with unmodeled dynamics

    Publication Year: 1989 , Page(s): 405 - 412
    Cited by:  Papers (147)  |  Patents (1)
    Request Permissions | Click to expandAbstract | PDF file iconPDF (732 KB)  

    A feedback linearization design is presented which includes unknown parameters and unmodeled dynamics. An adaptive update law which counteracts the effects of unknown parameters is shown to be robust to the unmodeled dynamics. The proposed design methodology is based on a conceptually simple stability analysis. Conditions are given for global stability of an adaptive control law designed for the r... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Admissible additive perturbations

    Publication Year: 1989 , Page(s): 476 - 478
    Request Permissions | Click to expandAbstract | PDF file iconPDF (220 KB)  

    For the general feedback system with two-input, two-output plant and compensator, the class of all admissible additive perturbations of the plant which do not destabilize the closed loop is established View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the determination of the zeros of a SISO system

    Publication Year: 1989 , Page(s): 475 - 476
    Cited by:  Papers (1)
    Request Permissions | Click to expandAbstract | PDF file iconPDF (148 KB)  

    A formula to find the zeros of a SISO (single-input-single-output) system, as eigenvalues of a certain matrix M, from state-space description is presented. Since the numerical computation of eigenvalues can be very accurate, the formula provides a way to determine accurately the zeros of a high-order SISO system View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Smooth stabilization implies coprime factorization

    Publication Year: 1989 , Page(s): 435 - 443
    Cited by:  Papers (579)
    Request Permissions | Click to expandAbstract | PDF file iconPDF (736 KB)  

    It is shown that coprime right factorizations exist for the input-to-state mapping of a continuous-time nonlinear system provided that the smooth feedback stabilization problem is solvable for this system. It follows that feedback linearizable systems admit such fabrications. In order to establish the result, a Lyapunov-theoretic definition is proposed for bounded-input-bounded-output stability. T... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Decentralized adaptive control: structural conditions for stability

    Publication Year: 1989 , Page(s): 413 - 426
    Cited by:  Papers (137)
    Request Permissions | Click to expandAbstract | PDF file iconPDF (940 KB)  

    Decentralized adaptive control schemes are presented for a class of large-scale interconnected systems. These schemes have the advantage that in addition to the standard assumption about the uncertainty of the subsystems, the strength of interconnection is assumed unknown. Provided certain structural constraints are satisfied, the adaptation gains automatically adjust to levels that assure stabili... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Stability of fast periodic systems with time lags

    Publication Year: 1989 , Page(s): 462 - 465
    Cited by:  Papers (4)
    Request Permissions | Click to expandAbstract | PDF file iconPDF (316 KB)  

    The stability criterion of R. Bellman et al. (1985) for fast periodic linear systems is extended to systems with time delays. Applying the results of J. Hale (1966), the asymptotic stability criterion for a class of time-lag systems is derived. A comparison to a nondelay case is made, and it is demonstrated that small delays can significantly affect the stability properties of this class of system... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Balancing transformations for unstable nonminimal linear systems

    Publication Year: 1989 , Page(s): 455 - 457
    Cited by:  Papers (10)
    Request Permissions | Click to expandAbstract | PDF file iconPDF (316 KB)  

    It is shown that an unstable nonminimal continuous (discrete) realization (A, B, C) can be transformed via a similarity transformation into a balanced one if and only if the product of the controllability, observability Gramians is similar to a real diagonal matrix Λ. If, in addition, the eigenvalues of A , say λ, satisfy the relation λ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Frequency response algorithms for H optimization with time domain constraints

    Publication Year: 1989 , Page(s): 427 - 434
    Cited by:  Papers (22)
    Request Permissions | Click to expandAbstract | PDF file iconPDF (808 KB)  

    A very broad framework for control system design is considered that encompasses frequency-response methodologies for H optimization that solve various aspects of the control design problem and that are less well known that state-space methods. The focus is on linear programming, Lawson's algorithm, and Trefethen's algorithm. A modified Lawson's algorithm is proposed and related t... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A control-oriented model for cylinder pressure in internal combustion engines

    Publication Year: 1989 , Page(s): 386 - 397
    Cited by:  Papers (2)
    Request Permissions | Click to expandAbstract | PDF file iconPDF (1076 KB)  

    The cylinder-pressure modeling problem is formulated and a perturbation solution is presented. Control-oriented perturbation models (COPMs) for cylinder pressure in spark-ignited internation combustion engines are novel in that the smallest regions of realistic interest already include nonlinear effects which may be neglected, so linear perturbation is not adequate. Moreover, the crank angle frame... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Geometric structure and feedback in singular systems

    Publication Year: 1989 , Page(s): 450 - 455
    Cited by:  Papers (11)
    Request Permissions | Click to expandAbstract | PDF file iconPDF (480 KB)  

    The output-nulling (A, E, R(B))-invariant subspaces are defined for singular systems, rigorously justifying the name and demonstrating that special cases of these geometric objects are the familiar subspace of admissible conditions and the supremal (A, E, R(B ))-invariant subspace. A novel singular-system-structure algorithm i... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A fast algorithm for the division of two polynomial matrices

    Publication Year: 1989 , Page(s): 446 - 448
    Request Permissions | Click to expandAbstract | PDF file iconPDF (224 KB)  

    A modification of the algorithm shown by Q.G. Wang and C.H. Zhou (see ibid., vol.AC-31, p.165-6, 1968) is presented. The performance of their algorithm is improved by the use of convolutions and therefore of FFT techniques. The present method is based on the fast inversion of block triangular Toeplitz matrices, and it is amenable to parallel implementation View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Multifrequency Pade approximation via Jordan continued-fraction expansion

    Publication Year: 1989 , Page(s): 444 - 446
    Cited by:  Papers (9)
    Request Permissions | Click to expandAbstract | PDF file iconPDF (188 KB)  

    The multifrequency Pade approximation of transfer functions is performed via the Jordan-type continued-fraction expansion. An efficient algorithm that requires no complex algebra is derived for expanding a transfer function into a Jordan continued fraction about arbitrary points sjωj on the imaginary axis of the s-plane. Also derived is a forwar... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The recursive algorithm for the optimal static output feedback control problem of linear singularity perturbed systems

    Publication Year: 1989 , Page(s): 465 - 468
    Cited by:  Papers (6)
    Request Permissions | Click to expandAbstract | PDF file iconPDF (324 KB)  

    A recursive algorithm is developed for solving the algebraic equations comprising the solution of the optimal static output feedback control problem of singularly perturbed linear systems. The algorithm is very efficient from the numerical point of view, since only low-order systems are involved in algebraic calculations and the required solution can be easily obtained up to an arbitrary order of ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

In the IEEE Transactions on Automatic Control, the IEEE Control Systems Society publishes high-quality papers on the theory, design, and applications of control engineering.  Two types of contributions are regularly considered

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
P. J. Antsaklis
Dept. Electrical Engineering
University of Notre Dame